Texas, 2019Flooding in Texas, September 20, 2019
September 20, 2019 · NWS FWD · 2 events in 1 county or zone
The remnants of Tropical Cyclone Imelda produced locally heavy rain. The heavy rain caused flooding in parts of the city of Sherman in Grayson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Tropical Cyclone Imelda produced locally heavy rain. The heavy rain caused flooding in parts of the city of Sherman in Grayson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 20, 2:22 PM CST, 48 minutes earlier.
Area forecast discussion, Sep 20, 2:22 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
322 PM CDT Fri Sep 20 2019
.LONG TERM...
/Saturday night through Friday/
On Saturday evening, the center of the strongest ridging will
be over the southeastern U.S., squashed on its western side by a
landfalling tropical cyclone over northwest Mexico, and a
shortwave trough moving through the Central Plains. A stream of
high level moisture and strengthening westerly flow aloft
associated with the shortwave will result in an elongated band of
ascent across West Texas and into the Plains. Showers and
thunderstorms are likely to be ongoing well off to our northwest
Saturday night, but as the main shortwave swings eastward into
Sunday morning, we may see one or more of these clusters expand
into our area. This is most likely to occur through the day Sunday
and we'll keep some 20-40% PoPs mainly across the north and
northwest counties.
With the shortwave departing late in the day Sunday, the upper
ridging will spread back westward on Monday and we should see
temperatures respond upward. A remnant weak frontal boundary
should be draped across central or southern Oklahoma Monday
afternoon and may serve as a focus for afternoon showers and
thunderstorms. Some of this activity may develop south of the Red
River during peak heating and we'll have some low PoPs across the
northern half of the region during this time.
The middle to latter part of the week will feature a cut off low
over the southwest U.S. with ridging nudged a little farther
eastward over the northern Gulf of Mexico. This will allow for a
fairly robust southerly flow to remain in place keeping it warm
and muggy through the end of the week. We'll maintain some low
PoPs each afternoon through Thursday. This upper low to the west
will likely eject into the Plains sometime on Friday, although at
this time it looks like it may well too far to the north for an
appreciable increase in rain chances.
Dunn
&&
.SHORT TERM... /Issued 1249 PM CDT Fri Sep 20 2019/
/Through Saturday afternoon/
Scattered showers and thunderstorms continue this afternoon near
the Red River in the wake of Tropical Storm Imelda's remnant low.
This convection is ongoing near where a surface dewpoint axis
intersects a weak convergent boundary near the Red River. These
cells are moving at a decent clip which should preclude flooding
issues (we also have high flash flood guidance values given recent
drought conditions), but rain gauge data does show that these
cells are very efficient rainfall producers. Because of this, we
will have watch for any training of showers/thunderstorms. To the
southeast, additional showers and thunderstorms have developed
around Palestine. We may see some coverage persist here as well,
but the greater coverage should be to the north along the Red
River. Convection should diminish after sunset as heating ends,
and the boundary layer stabilizes.
Tonight will be warm and muggy with lows in the mid 70s.
Temperatures will stay up above seasonal normals as abundant Gulf
stratus infiltrates the region. A stray shower or two is possible
as is often the case in these warm air advection regimes, but
coverage and amounts should stay light.
Saturday will start off cloudy in the morning, but the sun should
come out by afternoon, allowing highs to rise into the lower 90s.
A few isolated showers, or perhaps a thunderstorm, will be
possible during the afternoon as diurnal heating ramps up, but
without any clear surface boundaries, coverage should remain
sparse.
37
&&
.AVIATION... /Issued 1249 PM CDT Fri Sep 20 2019/
/18Z TAFs/
Concerns -- Convective potential at Metroplex TAF sites. Saturday
morning MVFR cigs at all TAF sites.
SHRA and a few TSRA are ongoing this afternoon near the Red River.
A few of these may manage to sneak into the D10 TRACON area...but
the greatest coverage should remain outside of the 25nm range
rings. While TSRA is not impossible at any TAF sites...potential
is too low to explicitly mention in TAFs...thus will only include
VCSH with this issuance. While TSRA is not expected at
terminals...coverage may increase enough this afternoon through
03Z to the north...resulting in impacts to the Bonham and Bowie
arrival gates. Convection should decrease by 03Z.
Overnight...another surge of Gulf stratus is expected...and MVFR
cigs AOB FL025 are likely at all TAF sites...with cigs AOB FL015
likely at KACT. TEMPO IFR may be possible...especially at
KACT...but will defer inclusion in TAFs to later issuances. Cigs
should lift to VFR by 21/1800Z.
37
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 75 91 74 92 75 / 20 5 0 10 20
Waco 77 91 73 93 73 / 0 10 0 5 5
Paris 71 87 71 89 71 / 40 5 0 10 20
Denton 75 90 73 91 73 / 30 5 0 20 20
McKinney 75 90 73 91 73 / 30 5 0 10 20
Dallas 76 92 74 92 76 / 20 5 0 10 20
Terrell 75 91 73 91 74 / 20 5 0 5 10
Corsicana 75 90 71 91 72 / 5 5 0 5 10
Temple 75 91 72 92 72 / 0 10 0 10 5
Mineral Wells 74 90 70 91 71 / 10 5 5 20 20
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
91
Hazardous weather outlook, Sep 20, 2:48 PM CST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
348 PM CDT Fri Sep 20 2019
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
348 PM CDT Fri Sep 20 2019
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
Scattered showers and thunderstorms will continue through the evening
mainly along the Red River and in areas east of I-35. Locally heavy
rainfall and flooding of low lying areas will be the main threat
through this evening. Lightning and gusty winds will also be
possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Low chances for thunderstorms return early Sunday and continue
through next Thursday. Severe weather does not appear likely, though
gusty winds and brief heavy rain will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 20, 2:29 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
329 PM CDT Fri Sep 20 2019
TXZ162-175-202115-
Robertson TX-Leon TX-
329 PM CDT Fri Sep 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR ROBERTSON AND SOUTHWESTERN LEON
COUNTIES UNTIL 415 PM CDT...
At 329 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Franklin, or 17 miles northeast of Hearne, moving north
at 25 mph.
Winds of 40-50 mph will be possible with this storm.
Locations impacted include...
Hearne, Franklin, Calvert, Bremond and Marquez.
LAT...LON 3073 9660 3073 9662 3116 9672 3135 9632
3138 9632 3143 9619 3101 9614 3098 9623
3092 9634 3075 9646 3070 9657
TIME...MOT...LOC 2029Z 173DEG 21KT 3099 9633
BonnetteFlood, Grayson
- When
- September 20, 3:10 PM CST to 6:00 PM CST
- Where
- Grayson County, 4.02 mi N of Denison to 3.87 mi N of Denison
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.807, -96.539
Emergency management reported 4 to 6 inches of water on U.S. Highway 69 near the intersection of U.S. Highway 75 in the northern part of the city of Sherman, TX.
Flood, Grayson
- When
- September 20, 3:30 PM CST to 6:00 PM CST
- Where
- Grayson County, 4.02 mi N of Denison to 3.87 mi N of Denison
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.807, -96.539
Emergency management reported that U.S. Highway 69 was being closed near the intersection of U.S. Highway 75 in the northern part of the city of Sherman, TX.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in North Dakota, September 20 to 21, 2019$72 million · EF0 · 25 events
- Flash Flooding and Hail in Minnesota, September 20 to 21, 2019$21 million · 1.25 in hail · 7 events
- High Surf in Florida, September 20, 20191 death · 1 event
- Flash Flooding and Hail in North Dakota, September 20 to 21, 2019$1.9 million · 2.75 in hail · 17 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 20 to 22, 201944 events
- Flash Flood in Missouri, September 20, 2019$20,000 · 1 event
- Hail in North Dakota, September 20, 20191.5 in hail · 11 events
- Tornado and Hail in Nebraska, September 20, 20191.75 in hail · 10 events
- Hail and Damaging Wind in South Dakota, September 20, 20191.5 in hail · 6 events
- Hail and Damaging Wind in Minnesota, September 20, 20191.75 in hail · 5 events
- Hail in Wyoming, September 20, 20191.75 in hail · 5 events
- Damaging Winds in South Dakota, September 20, 201957 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856196, 856197.